Alert archive / Kansas / Flash Flood Warnings in 2022
Flash Flood Warning 2, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at May 17, 2022, 9:36 PM CDT for Geary County, Riley County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2022, 9:36 PM CDT (02:36 UTC)
- Expired
- May 18, 2022, 1:45 AM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Geary County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 44 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.6 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3291 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1029 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 10.5
The text
As transmitted.
524
WGUS53 KTOP 180236
FFWTOP
KSC061-161-180645-
/O.NEW.KTOP.FF.W.0002.220518T0236Z-220518T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
936 PM CDT Tue May 17 2022
The National Weather Service in Topeka has issued a
* Flash Flood Warning for...
Northwestern Geary County in east central Kansas...
Southwestern Riley County in northeastern Kansas...
* Until 145 AM CDT.
* At 935 PM CDT, emergency management reported thunderstorms
producing heavy rain across the warned area. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management reported 4 feet of water was
flowing over Kitten Road near Keats.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Manhattan, Milford and Keats.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3919 9693 3930 9667 3926 9659 3925 9659
3924 9657 3920 9655 3920 9656 3918 9656
3918 9655 3915 9653 3913 9669 3913 9691
FLASH FLOOD...OBSERVED
$$
Baerg2 follow-up statements
586
WGUS73 KTOP 180352
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
1052 PM CDT Tue May 17 2022
KSC061-161-180645-
/O.CON.KTOP.FF.W.0002.000000T0000Z-220518T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Geary-Riley-
1052 PM CDT Tue May 17 2022
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM CDT FOR
NORTHWESTERN GEARY AND SOUTHWESTERN RILEY COUNTIES...
At 1052 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Manhattan, Milford and Keats.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3919 9693 3930 9667 3926 9659 3925 9659
3924 9657 3920 9655 3920 9656 3918 9656
3918 9655 3915 9653 3913 9669 3913 9691
FLASH FLOOD...RADAR INDICATED
$$
Baerg155
WGUS73 KTOP 180640
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
140 AM CDT Wed May 18 2022
KSC061-161-180650-
/O.EXP.KTOP.FF.W.0002.000000T0000Z-220518T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Geary KS-Riley KS-
140 AM CDT Wed May 18 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 145 AM CDT EARLY THIS MORNING
FOR NORTHWESTERN GEARY AND SOUTHWESTERN RILEY COUNTIES...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3919 9693 3930 9667 3926 9659 3925 9659
3924 9657 3920 9655 3920 9656 3918 9656
3918 9655 3915 9653 3913 9669 3913 9691
$$
GarganWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 17, 6:42 PM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, May 17, 6:42 PM CDT, 2 hours 54 minutes before
Area Forecast Discussion National Weather Service Topeka KS 642 PM CDT Tue May 17 2022 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 248 PM CDT Tue May 17 2022 Key Points: - Severe storms appear likely tonight. Damaging winds to 70 mph, hail to quarter size, a few tornadoes and very heavy rainfall will be the main threats with storms. - Cooler temperatures by the end of the week and into the weekend, with highs in the 60s and lows in the 40s Saturday. Early this afternoon, a surface low was deepening across southwest Kansas, a warm front was draped across southern Nebraska and dewpoints in the upper 60s to low 70s were moving into northeast Kansas. Showers and thunderstorms continue to fire along the warm front to the north, but this activity has been elevated and will likely stay north of all but far northeast Kansas. The boundary layer continues to destabilize across the warm sector, however, a capping inversion remains, at least across eastern Kansas, as sampled by the 19 UTC Topeka sounding. Some of the short- range models indicate a little enhancing of the mid-level flow late this afternoon. Associated ascent may be enough to spark an isolated thunderstorm. If a storm develops in the warm sector this afternoon it will likely become severe quickly with large hail (at least golf ball size) the dominate threat, but all severe hazards will be possible. The more likely scenario is the development of an MCS later tonight as a cold front sweeps through the area. CAMS are in good agreement with the development of an MCS, but they vary wildly on the timing and placement of the MCS. The most likely timeframe of storms tonight is between 11 pm (starting west) and 4 am (ending east) and the most likely location is north central and northeast Kansas. Winds up to 70 mph will be the main threat with an MCS, but any embedded supercellular structures will enhance the threat for hail and tornadoes. While forward propagation of the MCS should be rather fast (around 50 mph), heavy rain falling over already saturated areas could lead to some flooding concerns. The MCS should exit the area by the morning commute. A quiet and mild day should follow. A warm day is on tap for Thursday, with highs in the 90s as compressional warming and warm-air advection develop ahead of another cold front. A cold front will sweep through Thursday night, bringing a chance for showers and thunderstorms. Severe weather isn't anticipated with this frontal passage at this time. The front is currently favored to be south of our area by Friday afternoon. This should keep the threat for severe storms (and storms in general) south and east. Much cooler temperatures are favored for the end of the week and into the weekend. Lows in the 40s and highs in the 60s are favored for Saturday. There are a few chances for showers/storms through the beginning of next week, but the bulk of the longer term forecast appears dry and cool. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 642 PM CDT Tue May 17 2022 VFR expected initially with TSRA and timing being the main uncertainty at all terminals. Initial line developed a few hours early and could potentially impact KMHK between 00Z-02Z so included a VCTS mention. Otherwise this line should remain north of KTOP/KFOE with the line of TSRA developing over north central KS being the main impact aft 05Z at KMHK and 07Z at KTOP/KFOE. MVFR to possibly IFR or lower conditions are expected as the line moves through and winds increase and veer to the west above 15 kts. Amendments may be needed on the slight chance that an isolated storm develops through 03Z near KTOP/KFOE based on a observations and short term analysis. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Jones AVIATION...22
Hazardous weather outlook, May 17, 7:01 PM CDT, 2 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 701 PM CDT Tue May 17 2022 KSZ008>012-020>024-026-034>040-054>056-058-059-190015- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 701 PM CDT Tue May 17 2022 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight A line of scattered strong to severe storms will impact areas mainly along and north of Interstate 70 through early evening. A few of these storms are capable of becoming severe with large hail, damaging wind gusts, and a possible tornado. A Severe Thunderstorm Watch is in effect through midnight for portions of north central and portions of far northeast Kansas. A line of severe storms will develop along a cold front across Nebraska early this evening and then will move southeast across the area Tonight and through the early morning hours of Wednesday. The primary hazard will be damaging wind gusts to 70 mph, but isolated large hail around quarter size and a few tornadoes embedded within the line will be possible, especially across northeast KS during the evening hours. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/media/top/DssPacket.pdf
In the hours before
Local storm report, May 17, 8:48 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
848 PM CDT TUE MAY 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 PM FUNNEL CLOUD 5 W JUNCTION CITY 39.03N 96.92W
05/17/2022 GEARY KS EMERGENCY MNGR
EMERGENCY MANAGER IS ON K-18, 5 MILES WEST
OF JUNCTION CITY LOOKING NORTH.
&&
JPSpecial weather statement, May 17, 8:54 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Topeka KS
854 PM CDT Tue May 17 2022
KSZ023-024-180230-
Pottawatomie-Jackson-
854 PM CDT Tue May 17 2022
...A strong thunderstorm will impact portions of southeastern
Pottawatomie and southwestern Jackson Counties through 930 PM CDT...
At 854 PM CDT, Doppler radar was tracking a strong thunderstorm near
Emmett, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Belvue, Emmett and Delia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Kansas. A Severe Thunderstorm Watch also remains in
effect until 400 AM CDT for northeastern and east central Kansas.
&&
LAT...LON 3922 9596 3922 9603 3921 9604 3920 9618
3921 9619 3920 9621 3921 9624 3919 9626
3919 9628 3933 9628 3941 9592 3923 9579
TIME...MOT...LOC 0154Z 234DEG 17KT 3925 9608
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
FlanaganLocal storm report, May 17, 9:18 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
918 PM CDT TUE MAY 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0914 PM HAIL 1 W JUNCTION CITY 39.03N 96.85W
05/17/2022 E1.25 INCH GEARY KS EMERGENCY MNGR
&&Local storm report, May 17, 9:19 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
919 PM CDT TUE MAY 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 PM HAIL 2 NW JUNCTION CITY 39.05N 96.86W
05/17/2022 U1.00 INCH GEARY KS PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&Local storm report, May 17, 9:26 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
926 PM CDT TUE MAY 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0926 PM HAIL 6 WSW MAYETTA 39.30N 95.82W
05/17/2022 E0.75 INCH JACKSON KS TRAINED SPOTTER
&&Local storm report, May 17, 9:35 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
935 PM CDT TUE MAY 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0934 PM FLASH FLOOD 2 N KEATS 39.25N 96.71W
05/17/2022 RILEY KS LAW ENFORCEMENT
4 FEET OF WATER OVER KITTEN CREEK RD.
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:12 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa | 33 min |
| May 17, 7:20 PM CDT | Special Weather Statement | TOP | Brown | 25 min |
| May 17, 7:38 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Riley | 52 min |
| May 17, 7:57 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Pottawatomie, Riley, Wabaunsee | 48 min |
| May 17, 8:09 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Nemaha | 36 min |
| May 17, 8:25 PM CDT | Areal Flood Advisory | TOP | Clay, Geary, Riley | 3 hr |
| May 17, 8:41 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Pottawatomie, Riley, Wabaunsee | 34 min |
| May 17, 8:44 PM CDT | Special Weather Statement | TOP | Jackson | 46 min |
| May 17, 8:54 PM CDT | Special Weather Statement | TOP | Jackson | 36 min |
| May 17, 9:10 PM CDT | Severe Thunderstorm Warning | TOP | Jackson | 35 min |
| May 17, 9:14 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Riley, Wabaunsee | 46 min |
| May 17, 9:25 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 65 min |
| May 17, 9:40 PM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee, Wabaunsee | 50 min |
| May 17, 9:41 PM CDT | Special Weather Statement | TOP | Jefferson | 34 min |
| May 17, 9:59 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Lyon, Morris, Osage, Riley and 1 more | 31 min |
| May 17, 10:05 PM CDT | Areal Flood Advisory | TOP | Jackson, Pottawatomie | 3 hr |
| May 17, 10:07 PM CDT | Areal Flood Advisory | TOP | Geary, Morris, Riley | 90 min |
| May 17, 10:07 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 53 min |
| May 17, 10:18 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Ottawa | 42 min |
| May 17, 10:25 PM CDT | Flash Flood Warning | TOP | Dickinson, Geary, Morris, Riley | 4 hr |
| May 17, 10:28 PM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee | 32 min |
| May 17, 10:44 PM CDT | Areal Flood Advisory | TOP | Douglas, Jefferson, Shawnee | 3 hr |
| May 17, 10:49 PM CDT | Areal Flood Advisory | TOP | Lyon, Morris, Osage, Wabaunsee | 51 min |
| May 17, 10:53 PM CDT | Areal Flood Advisory | TOP | Cloud, Ottawa | 3 hr |
| May 17, 10:58 PM CDT | Special Weather Statement | TOP | Geary, Morris | 47 min |
| May 17, 10:59 PM CDT | Special Weather Statement | TOP | Douglas | 31 min |
| May 17, 11:03 PM CDT | Special Weather Statement | TOP | Lyon | 42 min |
| May 17, 11:26 PM CDT | Flash Flood Warning | TOP | Douglas, Jefferson | 3 hr |
| May 17, 11:32 PM CDT | Flash Flood Warning | TOP | Lyon, Morris, Osage | 3 hr |
| May 17, 11:38 PM CDT | Special Weather Statement | TOP | Anderson | 52 min |
| May 17, 11:57 PM CDT | Special Weather Statement | TOP | Lyon | 48 min |
| May 18, 12:12 AM CDT | Special Weather Statement | TOP | Coffey | 33 min |
| May 18, 12:24 AM CDT | Special Weather Statement | TOP | Anderson | 36 min |
| May 18, 12:30 AM CDT | Flash Flood Warning | TOP | Anderson, Coffey, Lyon | 4 hr |
| May 18, 7:44 AM CDT | Areal Flood Warning | TOP | Lyon, Osage | 5 hr |
| May 18, 8:24 AM CDT | River Flood Warning | TOP | Lyon | 36 hr |
| May 18, 8:26 AM CDT | River Flood Warning | TOP | Lyon | 19 hr |
| May 18, 8:27 AM CDT | River Flood Warning | TOP | Lyon, Osage | 10 hr |
| May 18, 8:30 AM CDT | River Flood Warning | TOP | Lyon | 34 hr |
| May 18, 11:55 AM CDT | Areal Flood Warning | TOP | Lyon, Morris | 6 hr |
Nearby
Flash Flood Warnings in Kansas, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.